PURPOSE: Long term oral medications of anticonvulsants are inevitable in pediatric epilepsy patients. Therefore special attention is needed for the complications caused by these medications. Hyponatremia is a well known complication of carbamazepine(CBZ) and oxcarbazepine(OXC), but researches in pediatric patients are rare. This is a study about the development of hyponatremia during the use of these two anticonvulsants in pediatric epilepsy patients and other factors also involved in it. METHODS: We studied serum sodium levels of 267 pediatric patients who were treated with either CBZ or OXC in our hospital from January 2003 to December 2006. Hyponatremia was defined as Na+<138 mEq. Moderate hyponatremia was defined as Na+<130 mEq. Factors thought to be involved in the development of hyponatremia were studied also. These included age, sex, EEG and radiologic test results, use of any other medications, etc. RESULTS: Among the 267 pediatric patients treated with CBZ or OXC, there were 18 cases (6.7%) of moderate hyponatremia and 28 cases(10.5%) of mild hyponatremia. Sex, age, type of seizure, EEG and radiologic test results did not affect the development of hyponatremia. But combination therapy with other anticonvulsants resulted in an increase of hyponatremia. CONCLUSION: We recommend that serum sodium levels should be checked regularly of the pediatric patients taking CBZ or OXC, especially patients treated with additional drugs (combination therapy).